Louisiana, 2012

Damaging Wind in Louisiana, July 1, 2012

July 1, 2012 · NWS JAN · 1 event in 1 county or zone

Diurnal storms developed during the afternoon. A few instances of wind damage occurred due to these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Diurnal storms developed during the afternoon. A few instances of wind damage occurred due to these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 1, 2:28 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 1, 2:28 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CDT SUN JUL 1 2012

.SHORT TERM...UPPER RIDGING WILL BEGIN TO RELEASE ITS HOLD A BIT IN
THE SHORT TERM...500 MB HEIGHTS FALLING SLIGHTLY AS UPPER TROUGHING
DEVELOPS FROM THE WEST. THE ARKLAMISS WILL SIT IN AN AREA OF WEAK
UPPER TROUGHING TUESDAY/TUESDAY NIGHT...POSITIONED BETWEEN RIDGING
TO THE EAST AND DEVELOPING UPPER RIDGING ACROSS THE CENTRAL U.S.
STATES. THIS WILL RESULT IN SOMEWHAT COOLER TEMPERATURES ALTHOUGH
HIGHS WILL REMAIN IN THE 90S. HIGH HEAT INDICES REMAIN AT MANY
LOCATIONS THIS AFTERNOON SO THE HEAT ADVISORY WILL BE ALLOWED TO
CONTINUE INTO THE EVENING AND ALLOWED TO EXPIRE AT 10 PM.

CAPE AND OTHER INSTABILITY INDICES ARE SHOWING A GENERAL DECREASE
OVER THE NEXT COUPLE OF DAYS. 925/850 MB TEMPS WILL BE SLIGHTLY
COOLER TOMORROW ALTHOUGH THE DECREASING TREND WILL BE SHORT LIVED
DUE TO UPPER RIDGING DEVELOPING UPSTREAM. DECENT NEGATIVE THETAE
ADVECTION IS NOTED ACROSS WRN ZONES MONDAY WHEN A REGION OF DRIER
AIR AT 925/850MB IS FORECAST TO LIFT NWD INTO THE AREA. GENERAL CAP
STRENGTH LOOKS SLIGHTLY STRONGER MONDAY PER CIN VALUES ACROSS THE
REGION. FORECAST SOUNDINGS INDICATE THE CAP HOLDING IN THE WEST BUT
BEING BROKEN BY ONLY A FEW DEGREES IN THE EAST. WITH WEAK UPPER
FORCING AND STILL RELATIVELY WARM TEMPERATURES IN THE WEST AND
STEEPER LAPSE RATES WITH SLIGHTLY HOTTER TEMPS IN THE EAST ISOLATED
CONVECTION CAN NOT BE RULED OUT FOR MONDAY AFTERNOON. HOWEVER THE
EFFECTS OF DRIER AIR ADVECTION IN WRN ZONES AND ERN ZONES PROXIMITY
TO THE RIDGE INDICATES ISOLATED COVERAGE. WITH LIMITED COVERAGE OF
CONVECTION IN MIND...LOW MAV MOS POPS WILL BE FOLLOWED...MENTIONING
ISOLATED CONVECTION OVER SRN AND ERN ZONES AND OVER EXTREME NW AREAS
IN THE CLOSEST PROXIMITY TO THE TROUGH. HAVE CUT MOS POPS FOR MONDAY
NIGHT. ALTHOUGH CONVECTION WILL BE POSSIBLE TO OUR EAST ALONG THE
DEVELOPING SURFACE BOUNDARY RAIN CHANCES WILL BE REMOVED FOR NOW FOR
MONDAY NIGHT THINKING THAT THE EFFECTS OF SUBSIDENCE AND THE LOSS OF
DAYTIME HEATING WILL HAMPER CONVECTIVE DEVELOPMENT.

WEAK LOW LEVEL CONVERGENCE IS INDICATED OVER ECNTRL/SERN ZONES
TUESDAY IN ASSOCIATION WITH THE REMAINS OF WEAK SURFACE TROUGHING
THAT WILL EXTEND INTO THE AREA FROM THE EAST. WITH WEAK UPPER
TROUGHING IN PLACE AND DECENT VERTICAL TOTALS DUE TO STILL WARM LOW
LEVEL TEMPS...WILL PAINT ISOLATED SHWRS/TSTMS ACROSS THE REGION FOR
THE DAY PERIOD...LEAVING THE TUESDAY NIGHT PERIOD DRY.

.LONG TERM...A TYPICAL HOT AND HUMID JULY PATTERN IS IN STORE AS WE
GO THROUGH INDEPENDENCE DAY AND INTO THE WEEKEND. GLOBAL MODELS ARE
IN GOOD AGREEMENT IN SHOWING A RELATIVE WEAKNESS IN THE DOMINANT
SUBTROPICAL RIDGE THAT IS FORECAST TO SLOWLY MIGRATE SOUTHEAST
ACROSS THE ARKLAMISS DURING THE MID TO LATE WEEK.

THIS PATTERN WILL ALLOW FOR MOISTENING OF THE MID LEVELS...REDUCED
CAP POTENTIAL...AND BETTER DIURNAL CONVECTIVE POTENTIAL AS
PRECIPITABLE WATER APPROACHES TWO INCHES WHILE AFTERNOON SURFACE-
BASED CAPE EXCEEDS 3000 J/KG. EXPECT DISORGANIZED CONVECTION TO
INITIATE DURING THE EARLY AFTERNOON ON WHATEVER SUBTLE BOUNDARIES
CAN PROVIDE A FOCUS...INCLUDING SEABREEZE-RELATED BOUNDARIES OVER
SRN PORTIONS OF THE AREA. A FEW PULSE-TYPE SVR STORMS WOULD BE A
POSSIBILITY GIVEN STEEP LOW LEVEL LAPSE RATES AND HOT SURFACE
TEMPERATURES...AND EXPECT TSTM ACTIVITY COULD CONTINUE WELL INTO THE
EVENING BEFORE WANING WITH OVERNIGHT COOLING.

OVERALL...TEMPERATURES ARE EXPECTED TO REMAIN A LITTLE ABOVE
CLIMATIC NORMAL THIS WEEK...BUT FOR NOW HEAT INDICES ARE EXPECTED TO
STAY BELOW HEAT ADVISORY CRITERIA AS LONG AS THE RIDGE WEAKNESS
LINGERS. MID LEVEL HEIGHTS ARE FORECAST TO REBUILD SOME OVER THE
ARKLAMISS AS WE GO INTO THE WEEKEND...BUT MODEL CONSENSUS IS THAT THE
THERMAL RIDGE AXIS AND HOTTEST SURFACE TEMPERATURES WILL STAY JUST
NORTH OF THE ARKLAMISS. /EC/

&&

.AVIATION...VFR CONDS TO PREVAIL THIS AFTN/EVE WITH EXCEPTION OF
KGTR WHERE PERIODIC MVFR VIS PSBL DUE TO TSRA. TCU/TSRA HAVE DVLPD
BTW KGTR AND KMEI THIS AFTN WITH FL500 TOPS. TURBULENT WINDS CAN BE
XPCTD INVOF STRONGER STORMS. STORMS WL DISSIPATE THROUGH EVENING
ALONG WITH LOW-LVL CLOUD DECK ELSEWHERE. PATCHY MVFR GROUND BR
ACROSS KGTR/KMEI WILL BE POSSIBLE AND HZ CONTRIBUTE TO AS 3-5 SM VIS
02/08Z-14Z WITH VFR PREVAILING THEREAFTER. ANOTHER ROUND OF ISOLATED
TSRA WILL BE PSBL MONDAY AFTN ACROSS ERN SITES. /ALLEN/

&&

.FIRE WEATHER...WE WILL CONTINUE TO ISSUE A FIRE DANGER STATEMENT
SINCE SEVERAL LOCATIONS AROUND THE ARKLAMISS ARE UNDER BURN BANS.
MOST LOCATIONS ARE NEARLY TWO INCHES BELOW NORMAL FOR THE MONTH AND
NO SIGNIFICANT RAINFALL COVERAGE IS EXPECTED IN THE NEAR TERM. HOT
AND GENERALLY DRY CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  98  74  97 /  13  14  11  17
MERIDIAN      73  98  73  97 /  11  19  18  16
VICKSBURG     72  95  72  97 /  13  14  11  18
HATTIESBURG   75  98  74  95 /  13  24  18  22
NATCHEZ       72  93  72  94 /  13  17  12  21
GREENVILLE    74  96  74  96 /  12  13  11  15
GREENWOOD     74  96  74  96 /  12  12  11  15

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MSZ018-019-
     025>066-072>074.

LA...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LAZ007>009-015-
     016-023>026.

AR...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ARZ074-075.

&&

03/EC/ALLEN
Hazardous weather outlook, Jul 1, 2:53 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT SUN JUL 1 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-047-053-
054-059>064-072-073-022100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
WASHINGTON-ISSAQUENA-SHARKEY-WARREN-CLAIBORNE-COPIAH-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-MARION-LAMAR-
353 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

HOT DAYTIME TEMPERATURES WILL CONTINUE THIS AFTERNOON WITH HEAT
INDEX VALUES TODAY AROUND 105 DEGREES. A HEAT ADVISORY IS CURRENTLY
IN EFFECT THROUGH THIS EVENING. THOSE PLANNING ON A GREAT DEAL OF
OUTDOOR ACTIVITY SHOULD TAKE FREQUENT BREAKS AND DRINK PLENTY OF
NON-ALCOHOLIC FLUIDS.

ONE OR TWO STRONG THUNDERSTORMS CAPABLE OF 40-50 MPH WINDS WILL BE
POSSIBLE THIS AFTERNOON. THE THUNDERSTORM RISK WILL DIMINISH INTO
THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

MSZ019-025>033-035>039-042>046-048>052-055>058-065-066-074-022100-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-COVINGTON-JONES-FORREST-
353 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

HOT DAYTIME TEMPERATURES WILL CONTINUE THIS AFTERNOON. HEAT INDEX
VALUES TODAY WILL RANGE FROM 105 TO 110 DEGREES. A HEAT ADVISORY IS
CURRENTLY IN EFFECT THROUGH THIS EVENING. THOSE PLANNING ON A GREAT
DEAL OF OUTDOOR ACTIVITY SHOULD TAKE FREQUENT BREAKS AND DRINK
PLENTY OF NON-ALCOHOLIC FLUIDS.

A FEW STRONG TO SEVERE THUNDERSTORMS CAPABLE OF DAMAGING 60 MPH
WINDS AND QUARTER SIZE HAIL WILL BE POSSIBLE THIS AFTERNOON. THE
GREATEST RISK AREA WILL BE IN AREAS EAST OF INTERSTATE 55 AND NORTH
OF INTERSTATE 20. THE THUNDERSTORM RISK WILL DIMINISH INTO THE
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

03

In the hours before

Local storm report, Jul 1, 2:34 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             3 SW MULDROW            33.52N 88.74W
07/01/2012  E1.00 INCH       OKTIBBEHA          MS   TRAINED SPOTTER

            LOTS OF WIND BLOWN QUARTER SIZE HAIL FALLING

&&

BK
Local storm report, Jul 1, 3:14 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
414 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 NE STARKVILLE         33.50N 88.77W
07/01/2012  E1.00 INCH       OKTIBBEHA          MS   PUBLIC

            NICKEL TO QUARTER SIZE HAIL FELL IN THE AREA

&&

BK
Local storm report, Jul 1, 3:39 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
439 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 S REFORM              33.40N 89.15W
07/01/2012                   CHOCTAW            MS   LAW ENFORCEMENT

            SEVERAL LARGE LIMBS DOWN ALONG HIGHWAY 15 SOUTH OF
            REFORM. TRAFFIC WAS HAVING TO WEAVE AROUND THE LIMBS TO
            PASS. HAIL WAS ALSO FALLING AT THE TIME...SIZE UNKNOWN.

&&

BK
Special weather statement, Jul 1, 3:45 PM CST, 52 minutes before
MSZ029-032-012215-
WEBSTER MS-CHOCTAW MS-
445 PM CDT SUN JUL 1 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
445 PM CDT SUN JUL 1 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER NORTHWESTERN CHOCTAW COUNTY
AT 444 PM CDT...MOVING NORTH AT 5 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN CHOCTAW AND EXTREME SOUTHWESTERN WEBSTER
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3350 8925 3335 8930 3335 8946 3343 8946
      3344 8945 3343 8942 3346 8940 3346 8947
      3350 8947
TIME...MOT...LOC 2144Z 188DEG 6KT 3343 8937

BK
Special weather statement, Jul 1, 4:06 PM CST, 31 minutes before
LAZ007-015-023-012305-
RICHLAND LA-MOREHOUSE LA-FRANKLIN LA-
506 PM CDT SUN JUL 1 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
506 PM CDT SUN JUL 1 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF LIDDIEVILLE AT
506 PM CDT...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN FRANKLIN...EXTREME SOUTH CENTRAL MOREHOUSE AND RICHLAND
PARISHES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3242 9198 3253 9191 3239 9147 3189 9178
      3207 9193 3209 9192 3210 9188 3214 9190
      3216 9190 3216 9198 3219 9199 3220 9201
TIME...MOT...LOC 2206Z 211DEG 8KT 3219 9184

MME
Special weather statement, Jul 1, 4:13 PM CST, 24 minutes before
LAZ007-012315-
MOREHOUSE LA-
513 PM CDT SUN JUL 1 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
513 PM CDT SUN JUL 1 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 11 MILES SOUTHWEST OF BASTROP AT
514 PM CDT...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN MOREHOUSE PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3301 9208 3300 9144 3288 9150 3285 9157
      3275 9160 3261 9168 3261 9172 3256 9175
      3257 9181 3252 9185 3254 9189 3253 9191
      3259 9194 3265 9192 3270 9198 3268 9204
      3270 9206 3280 9206 3287 9209
TIME...MOT...LOC 2214Z 207DEG 20KT 3267 9202

MME

The radar

The Jackson/Brandon,MS radar (KDGX), 168 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
July 1, 4:37 PM CST
Where
Richland County, 0.9 mi SE of Rayville Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.470, -91.760

Trees were blown down across the city. One blocked a driveway to a house and another blocked Fragala Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391509.